Arkansas, 2013Flash Flooding and Flood in Arkansas, August 7 to 8, 2013
August 7 to 8, 2013 · NWS TSA · 20 events in 6 counties and zones
Widespread heavy rains occurred late on the 7th and through the morning of the 8th across northwest Arkansas where a nearly stationary frontal boundary was in place. Deep moisture and modest instability allowed for numerous showers and thunderstorms to develop and move over the area, resulting in widespread flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5.7 million
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread heavy rains occurred late on the 7th and through the morning of the 8th across northwest Arkansas where a nearly stationary frontal boundary was in place. Deep moisture and modest instability allowed for numerous showers and thunderstorms to develop and move over the area, resulting in widespread flash flooding. Significant damage occurred to roads and bridges due to flooding across Benton and Carroll Counties. Intense thunderstorms developed during the afternoon south of the frontal boundary, where strong surface heating combined with deep moisture and instability. Large hail and damaging winds occurred with the stronger storms over parts of west central Arkansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 7, 10:51 PM CST, 14 minutes earlier.
Area forecast discussion, Aug 7, 10:51 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1151 PM CDT WED AUG 7 2013
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
WILL CARRY TEMPO GROUPS FOR ALL SITES EXCEPT KFSM BASED ON
LATEST RADAR TRENDS FOR THE EARLY PORTION OF THE TAF. MVFR
CONDITIONS WILL BE MAINTAINED THROUGH THE MID MORNING HOURS AS A
STORM COMPLEX OUT WEST MOVES THROUGH THE REGION OVERNIGHT AND
TOMORROW MORNING. DESPITE CONVECTIVE CHANCES AGAIN TOMORROW
NIGHT...PROBABILITIES AT THIS TIME REMAIN TOO LOW TO INCLUDE.
THEREFORE...VFR CONDITIONS WILL BE CARRIED FROM AFTERNOON THROUGH
THE REMAINDER OF THE TAF PERIOD.
&&
.PREV DISCUSSION... /ISSUED 937 PM CDT WED AUG 7 2013/
DISCUSSION...
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER THE PAST COUPLE
HOURS IN PARTS OF NORTHWEST ARKANSAS AND THIS ACTIVITY MAY EXPAND
IN COVERAGE SOMEWHAT OVER THE NEXT FEW HOURS. OTHERWISE...HAVE
LOWERED POPS ELSEWHERE THROUGH 06Z AS THE MAIN ACTION WILL WAIT
UNTIL LATE TONIGHT WHEN STORMS IN SOUTHWEST KANSAS AND THE
OKLAHOMA AND TEXAS PANHANDLES WILL MOVE INTO THE AREA. THE LATEST
HIGH RESOLUTION MODELS SUGGEST THIS ACTIVITY WILL MAINLY BE
CONFINED TO NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS WHICH IS IN
LINE WITH THE GOING FORECAST. HAVE LOWERED OVERNIGHT LOWS SLIGHTLY
GIVEN CURRENT READINGS AND THE POTENTIAL FOR ORGANIZED CONVECTION
LATER.
UPDATE ON THE WAY.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&
SHORT TERM...99
LONG TERM....99
AVIATION...23
Hazardous weather outlook, Aug 7, 4:15 PM CST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
515 PM CDT WED AUG 7 2013
ARZ001-002-010-011-019-020-029-OKZ049-053>076-081000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
515 PM CDT WED AUG 7 2013
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TONIGHT.
SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS.
ONSET...THIS EVENING.
FLASH FLOOD.
RISK...LIMITED.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...LATE EVENING.
HEAVY RAIN.
RISK...LIMITED.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...LATE EVENING.
DANGEROUS HEAT.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.
ONSET...ONGOING.
DISCUSSION...
HEAT INDEX VALUES NEAR 105 DEGREES WILL CONTINUE ACROSS PARTS OF
EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS UNTIL AROUND SUNSET.
THUNDERSTORMS MAY INCREASE IN COVERAGE LATER THIS EVENING TO THE
NORTH OF AN OUTFLOW BOUNDARY THAT IS CURRENTLY SITUATED NEAR
INTERSTATE 40. AN ISOLATED SEVERE STORM IS POSSIBLE WITH LARGE
HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.
STORMS CURRENTLY ORGANIZING OVER THE HIGH PLAINS ARE EXPECTED TO
MOVE EAST INTO PARTS OF NORTHEAST OKLAHOMA LATE TONIGHT. THESE
STORMS WILL POSE A LIMITED THREAT OF DAMAGING WINDS...WITH HEAVY
RAIN AND POSSIBLE FLASH FLOODING BEING A BIGGER THREAT.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY THROUGH SATURDAY...THUNDERSTORM AND DANGEROUS HEAT POTENTIAL.
SUNDAY THROUGH TUESDAY...THUNDERSTORM POTENTIAL.
EXTENDED DISCUSSION...
A WEAK FRONTAL BOUNDARY WILL PUSH INTO NORTHEAST OKLAHOMA LATE TONIGHT
AND WILL MOVE ONLY SLOWLY SOUTH THROUGH SATURDAY. THIS BOUNDARY WILL
SERVE AS A FOCUS FOR CONTINUED THUNDERSTORM CHANCES...WHILE
LOCATIONS NEAR AND SOUTH OF THE BOUNDARY WILL CONTINUE TO BE HOT
AND HUMID. COOLER TEMPERATURES AND CONTINUED THUNDERSTORM CHANCES
WILL PREVAIL FOR LATE IN THE WEEKEND INTO EARLY NEXT WEEK.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.In the hours before
Special weather statement, Aug 7, 10:59 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1159 PM CDT WED AUG 7 2013
OKZ064-065-080545-
CREEK OK-OKFUSKEE OK-
1159 PM CDT WED AUG 7 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1245 AM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
SOUTHWESTERN CREEK
IN EAST CENTRAL OKLAHOMA
NORTHWESTERN OKFUSKEE
AT 1159 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER PADEN...
MOVING EAST AT 10 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS
STORM INCLUDE...OKEMAH...CASTLE...PADEN...BOLEY...MASON AND WELTY.
THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3566 9662 3576 9625 3541 9623 3542 9645
3545 9645 3545 9648 3543 9649 3542 9652
3545 9655 3542 9656 3542 9663
TIME...MOT...LOC 0459Z 269DEG 9KT 3551 9653Special weather statement, Aug 7, 11:01 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1201 AM CDT THU AUG 8 2013
ARZ001-002-080545-
BENTON AR-CARROLL AR-
1201 AM CDT THU AUG 8 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1245 AM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHWEST ARKANSAS
NORTHEASTERN BENTON AND NORTHWESTERN CARROLL
AT 1201 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER WALNUT
HILL...MOVING EAST AT 10 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY
THIS STORM INCLUDE...WALNUT HILL...OAK HILL...BLAND...HILL TOP...
PLEASANT RIDGE...GATEWAY...LARUE...GARFIELD...BERRYVILLE...EUREKA
SPRINGS...BEAVER LAKE...GRANDVIEW...BUSCH AND BEAVER.
THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3631 9354 3630 9406 3650 9407 3651 9404
3650 9357
TIME...MOT...LOC 0501Z 269DEG 9KT 3639 9398Event by event
11 flash flood, 7 thunderstorm wind, 1 flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Benton
- When
- August 7, 11:05 PM CST
- Where
- Benton County, Avoca
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.400, -94.070
Strong thunderstorm wind blew down large tree limbs and destroyed a shed.
Flash Flood, Benton
- When
- August 8, 4:10 AM CST to 7:00 AM CST
- Where
- Benton County, 1.27 mi NW of Gateway to 1.07 mi WNW of Gateway
- Cause
- Heavy Rain
- Property damage
- $1.0 million
- Reported by
- Public
- Coordinates
- 36.494, -93.934
Portions of Highways 62 and 37 were flooded with over four feet of water over them. Significant damage to roads and bridges resulted from the flooding.
Flash Flood, Benton
- When
- August 8, 5:00 AM CST to 7:00 AM CST
- Where
- Benton County, 0.76 mi ESE of Bella Vista to 0.57 mi NNE of Bella Vista
- Cause
- Heavy Rain
- Property damage
- $1.0 million
- Reported by
- Broadcast Media
- Coordinates
- 36.427, -94.217
Several streets were flooding near the visitor center in town. Significant damage to roads and bridges occurred in this portion of the county.
Flash Flood, Washington
- When
- August 8, 5:30 AM CST to 7:30 AM CST
- Where
- Washington County, 2.95 mi NNE of Elm Spgs to 3.03 mi NNE of Elm Spgs
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 36.239, -94.209
A bridge was under water at Wagon Wheel Road and Zeigler Lane.
Flash Flood, Benton
- When
- August 8, 5:30 AM CST to 7:30 AM CST
- Where
- Benton County, 1.29 mi N of Bentonville to 2.16 mi SSE of Bentonville Muni Arp
- Cause
- Heavy Rain
- Property damage
- $2.0 million
- Reported by
- Broadcast Media
- Coordinates
- 36.389, -94.221
Several city streets were closed due to widespread flooding. Significant damage to roads and bridges occurred in this portion of the county. At least six homes were damaged by flood waters. Numerous water rescues were necessary.
Flash Flood, Benton
- When
- August 8, 5:30 AM CST to 7:00 AM CST
- Where
- Benton County, 2 mi N of Pea Ridge to 2.52 mi N of Pea Ridge
- Cause
- Heavy Rain
- Property damage
- $1.0 million
- Reported by
- Broadcast Media
- Coordinates
- 36.479, -94.120
Portions of Highway 265 were closed north of Pea Ridge due to flooding. Significant damage to roads and bridges occurred due to flooding in this portion of the county.
Flash Flood, Washington
- When
- August 8, 5:30 AM CST to 7:30 AM CST
- Where
- Washington County, 0.68 mi WSW of Springdale to 0.1 mi NE of Johnson
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 36.178, -94.142
South Thompson Street was closed due to flooding.
Flash Flood, Madison
- When
- August 8, 5:45 AM CST to 7:30 AM CST
- Where
- Madison County, 2.06 mi N of Spoke Plant to 2.52 mi SE of Kingston
- Cause
- Heavy Rain
- Property damage
- $450,000
- Reported by
- Emergency Manager
- Coordinates
- 35.800, -93.576
Numerous roads were flooded and closed across the southern portion of the county. Significant damage to roads and bridges occurred due to the flooding.
Flash Flood, Carroll
- When
- August 8, 6:00 AM CST to 7:00 AM CST
- Where
- Carroll County, Eureka Spgs to 0.69 mi N of Eureka Spgs
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.400, -93.730
Portions of Highway 23 were reported flooded north of town.
Flash Flood, Carroll
- When
- August 8, 6:00 AM CST to 7:00 AM CST
- Where
- Carroll County, Grandview to 0.52 mi SSE of Grandview
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.430, -93.620
Portions of Highway 143 were flooded.
Flash Flood, Benton
- When
- August 8, 6:46 AM CST to 7:00 AM CST
- Where
- Benton County, Highfill to 1.07 mi S of Highfill
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.270, -94.350
Highway 264 was closed near the entrance to Northwest Arkansas Regional Airport due to high water over roadway.
Flood, Carroll
- When
- August 8, 7:00 AM CST
- Where
- Carroll County, 3.14 mi NE of Beaver to 3.24 mi ENE of Beaver
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 36.498, -93.726
State Line Drive bridge in Holiday Island was under water and nearly washed out.
Flash Flood, Carroll
- When
- August 8, 8:30 AM CST to 9:30 AM CST
- Where
- Carroll County, 0.65 mi NW of Beaver to 0.55 mi WSW of Beaver
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 36.477, -93.778
Butler Creek flooded portions of Highway 187 between Beaver and Highway 62. A person was swept away from a vehicle while trying to cross a low water bridge near Beaver resulting in a swift water rescue. The flooding washed away portions of roads.
Thunderstorm Wind, Franklin
- When
- August 8, 5:40 PM CST
- Where
- Franklin County, 0.79 mi WSW of Ozark
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.494, -93.842
Strong thunderstorm wind damaged trees in town.
Thunderstorm Wind, Sebastian
- When
- August 8, 5:55 PM CST
- Where
- Sebastian County, 0.85 mi ESE of Greenwood
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.217, -94.256
Strong thunderstorm wind blew down a few trees and snapped numerous large tree limbs.
Thunderstorm Wind, Franklin
- When
- August 8, 6:00 PM CST
- Where
- Franklin County, 2.56 mi NE of Altus
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 35.479, -93.742
Strong thunderstorm wind blew down a few trees and snapped power lines on Highway 186 north of Altus.
Hail, Franklin
- When
- August 8, 6:00 PM CST
- Where
- Franklin County, 2 mi S of Ozark
- Measured
- 1.75 in hail
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 35.471, -93.830
Thunderstorm Wind, Franklin
- When
- August 8, 6:03 PM CST
- Where
- Franklin County, 1.49 mi SSE of Altus
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 35.430, -93.760
Strong thunderstorm wind blew down power lines in Denning.
Thunderstorm Wind, Sebastian
- When
- August 8, 6:10 PM CST
- Where
- Sebastian County, 0.55 mi NE of Lavaca
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.336, -94.173
Strong thunderstorm wind blew down trees and power lines.
Thunderstorm Wind, Franklin
- When
- August 8, 6:20 PM CST
- Where
- Franklin County, 0.42 mi SSE of Charleston
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 35.295, -94.026
Strong thunderstorm wind blew down power lines.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, August 7 to 12, 201312 injured · $7.0 million · 1 event
- Flash Flooding and Damaging Winds in Tennessee, August 7 to 9, 2013$61 million · 52 kt wind · 14 events
- Tornado and Hail in Ohio, August 7, 2013$72,000 · EF1 · 10 events
- Damaging Winds in Michigan, August 7, 2013$200,000 · 61 kt wind · 3 events
- Flash Flooding in Georgia, August 7, 2013$130,000 · 10 events
- Flash Flooding in North Carolina, August 7, 2013$70,000 · 2 events
- Tornado and Damaging Winds in Texas, August 7, 2013$60,000 · EF0 · 4 events
- Flash Flooding in Kentucky, August 7 to 8, 2013$49,000 · 7 events
- Flash Flooding and Flood in Oklahoma, August 7 to 8, 2013$35,000 · 1.75 in hail · 12 events
- Damaging Winds in Michigan, August 7, 2013$43,000 · 61 kt wind · 6 events
- Hail in South Dakota, August 7, 2013$50,000 · 1.75 in hail · 1 event
- Tornado and Flash Flood in Pennsylvania, August 7 to 8, 2013$23,000 · EF0 · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473751, 473752, 473753, 473757, 473758, 473760, 473761, 475983, 473764, 473765, 473768, 473770, 473913, 473914, 473915, 473916, 473917, 473918, 473919, 473920.